Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Albuquerque, NM

May 24, 2023Mora County, San Miguel County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at May 24, 2023, 1:09 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2023, 1:09 PM MDT (19:09 UTC)
Expired
May 24, 2023, 5:00 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, San Miguel County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WGUS55 KABQ 241909
FFWABQ
NMC033-047-055-242300-
/O.NEW.KABQ.FF.W.0009.230524T1909Z-230524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
109 PM MDT Wed May 24 2023

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak Calf Canyon Burn Scar in...
  South Central Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 500 PM MDT.

* At 109 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak Calf Canyon Burn Scar. Between 
  0.25 and 0.75 inches of rain have fallen. The expected rainfall 
  rate is 0.25 to 1 inch in 1.5 hours and 2 minutes. Additional 
  rainfall amounts of 0.25 to 1 inch are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La 
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del 
Carro. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 518 between Mile Markers 9 and 47.
	State Road 121 between Mile Markers 0 and 8.
	State Road 283 near Mile Marker 13.
	State Road 276 between Mile Markers 0 and 5.
	State Road 266 between Mile Markers 0 and 6.
	State Road 434 between Mile Markers 0 and 14.
	State Road 105 between Mile Markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the northern Hermit's Peak 
Calf Canyon fire burn area.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549 3601 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1.5 HOURS AND 2 MINUTES

$$

33
2 follow-up statements
392 
WGUS75 KABQ 242034
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
234 PM MDT Wed May 24 2023

NMC033-047-055-242300-
/O.CON.KABQ.FF.W.0009.000000T0000Z-230524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
234 PM MDT Wed May 24 2023

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
REMAINS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL 
TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...

At 234 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Hermits Peak Calf Canyon Burn Scar near Chacon and 
Tres Ritos. Between 0.75 and 1.25 inches of rain have fallen. 
Additional rainfall amounts of 0.25 to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La 
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del 
Carro. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

Dangerous flows are likely on the Mora River from near Chacon 
downstream through Holman to Mora.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Hermits Peak Calf
         Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Hermits Peak Calf Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 518 between Mile Markers 9 and 47.
	State Road 121 between Mile Markers 0 and 8.
	State Road 283 near Mile Marker 13.
	State Road 276 between Mile Markers 0 and 5.
	State Road 266 between Mile Markers 0 and 6.
	State Road 434 between Mile Markers 0 and 15.
	State Road 105 between Mile Markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549 3601 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1.5 HOURS AND 2 MINUTES

$$

11
988 
WGUS75 KABQ 242255
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
455 PM MDT Wed May 24 2023

NMC033-047-055-242305-
/O.EXP.KABQ.FF.W.0009.000000T0000Z-230524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
455 PM MDT Wed May 24 2023

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL TAOS, 
WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549 3601 10553

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:42 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 24, 11:42 AM MDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT Wed May 24 2023

...New AVIATION...

.SYNOPSIS...
Issued at 149 AM MDT Wed May 24 2023

Once again, shower and thunderstorm activity will be concentrated
over northeastern to east central New Mexico this afternoon and
into the early evening with a few storms possibly turning strong
to severe with heavy downpours, large hail and damaging winds.
Temperatures will be slightly below average in much of eastern New
Mexico where clouds and storms will be found, but more seasonable
readings are expected into most of central and western areas of
the state. From Thursday through the Memorial Day weekend, daily
rounds of showers and thunderstorms are expected in eastern New
Mexico, and many will have the capability of turning strong to
severe each day. Meanwhile, western and portions of central New
Mexico will remain breezy, warm and dry.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 149 AM MDT Wed May 24 2023

Thunderstorm outflow has kicked a boundary back westward into the
Rio Grande Valley overnight, which has risen dewpoints back into the
40s from Santa Fe southward to Socorro. Another round of patchy low
clouds, mist, and fog has also developed over far northeastern NM
into the OK and TX Panhandles. The big question regarding today's
forecast is where the dryline is going to set up. Given how far west
the aforementioned boundary made it and how strongly is has pushed
through the gaps of the central mountain chain, have leaned the
forecast to the NAM solution. This features the moisture mixing out
of the Rio Grande Valley, delayed convective updrafts along the
dryline in the eastern plains, and more robust thunderstorm
initiation focused over the Sangre de Cristo Mountains. Hi-res CAMs
also seem to be in fair agreement that the there will be less
forcing along the dryline south of I-40 as it will be more squarely
beneath an upper ridge. The Sangre de Cristo Mountains however, will
have better upper level forcing and a southeasterly upslope flow
component along the east facing slopes. Steering flow will take
storms east off the Sangre de Cristo's during the afternoon period
where cells will gradually encounter higher instability in the form
of 1500 to 3000 J/kg of SBCAPE by the TX border. Stronger shear
aloft along the northern fringe of the upper high will favor chances
for isolated to scattered strong to severe storms developing over
Colfax, Mora, Harding, and Union Counties this afternoon. Frequent
cloud-to-ground lightning, large hail, and severe winds will be the
main hazards. These cells will eventually track east to southeast
into Quay and Curry Counties during the evening period. While there
will be less bulk shear in this area, higher instability will favor
strong updrafts capable of producing large hail.

Storms last longest over east-central NM past midnight before
steadily tapering off into Thursday morning. Another outflow
boundary gets kicked back west bringing moisture trying to wash back
into the Rio Grande Valley, but with less push than last night's
east canyon wind. Thursday will again see afternoon storms favoring
the east slopes of the central mountain chain and dryline over the
central highlands. Storms will track east to northeastward with some
capable of producing large hail and severe winds again.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 149 AM MDT Wed May 24 2023

The dryline is modeled to only make a slight westward advancement
Thursday night, but if evening convection sustains itself
overnight as some deterministic models indicate, then mesoscale
cold pools may assist and give it a nudge farther west. The trough
aloft will remain upstream of NM over the Great Basin, keeping
moderate (15-25 kt at 700 mb) southwesterly flow aloft over our
forecast area. This will keep better kinematic and shear profiles
for strong to severe storms in the moist sector east of the
dryline while western zones remain breezy, dry and warm. The
moisture gradient will be a typical, but still impressive one,
ranging from single digit (F) dewpoints in western NM to low 60's
in eastern zones. Temperatures will stay slightly below average in
eastern zones and near climatology in western and central zones.

The Great Basin trough begins to deteriorate into Saturday,
shedding vorticity lobes into the northern Rockies while a weaker
shortwave rounds south of the Four Corners and pivots
northeastward. There is much uncertainty with this latter
perturbation, but it could be a forcing mechanism to assist storm
development in an environment that is otherwise very similar to
that of Friday. Mid 50's dewpoints in eastern NM will yield
healthy SBCAPE, and sufficient 0-6 km bulk shear of at least 30 to
40 kt will coincide along with some boundary layer veering of the
winds, all of which will keep the strong to severe thunderstorm
risk going in eastern zones Saturday.

Into Sunday another trough will quickly slip into tracks of its
predecessor over CA/NV while a separate shortwave lifts
northeastward out of Sonora. The orientation of these
perturbations will likely cause winds aloft to weaken some over
NM, and it is difficult to ascertain how much lift might be
generated from the Sonora wave. Aside from the immediate vicinity
of this wave, shear profiles would likely weaken, limiting the
severe threat some. There are many details that will need to be
hashed out before then, but suffice it to say storms will again be
possible in the moist sector east of the dryline (somewhere near
and parallel to the central mountain chain), albeit with less
coverage.

Storm coverage could dwindle on Memorial Day and shift farther
east/northeast if the dryline advances that direction as
advertised. This will depend on the placement and track of the
aforementioned CA/NV trough that will likely cut off into a low by
Monday. Much uncertainty remains with the fate of this feature and
the downstream blocking (rex block) pattern over the eastern
states, but consensus is leaning toward less storms with coverage
still favoring northeastern NM Monday and into Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1137 AM MDT Wed May 24 2023

VFR conditions prevail and are forecast to persist, except at
KLVS, KTCC and KROW where deterioration to at least MVFR is
forecast overnight with the development and lowering of a low
stratus deck. MVFR conditions are also possible in/near
convection this afternoon at KLVS, with IFR conditions possible at
KTCC early this evening. Large hail and strong/damaging wind
gusts at possible at KTCC late this afternoon and evening, but not
included in TAF due to lower forecast confidence on exact
location as of 18Z. Outflow from storms to the east will hit KSAF
and KABQ later this evening, but gusts are forecast to remain
below Airport Weather Warning threshold at KABQ.

&&

.FIRE WEATHER...
Issued at 149 AM MDT Wed May 24 2023

Increasing dry southwesterly winds will continue a dynamic of dry
and elevated to locally critical fire weather across western NM,
with afternoon storms developing along the east slopes of the
central mountain chain and/or dryline through eastern NM. Some
storms will become strong to severe producing frequent cloud-to-
ground lightning, large hail, and severe winds across the eastern
plains. Thunderstorm outflow will kick moisture back westward each
night toward the central mountain chain or seeping into the Rio
Grande Valley.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  83  51  83  50 /   0   0   0   0
Dulce...........................  79  42  77  42 /  30   5  10   5
Cuba............................  78  48  76  47 /  10   5  10   5
Gallup..........................  80  41  80  41 /   0   0   0   0
El Morro........................  77  45  78  42 /   0   0   0   0
Grants..........................  82  42  81  42 /   5   0   0   0
Quemado.........................  80  46  80  43 /   0   0   0   0
Magdalena.......................  81  50  80  51 /   0   0   0   5
Datil...........................  78  47  78  45 /   0   0   0   0
Reserve.........................  83  44  81  40 /   0   0   0   0
Glenwood........................  86  50  85  49 /   0   0   0   0
Chama...........................  72  41  70  40 /  40  10  20  10
Los Alamos......................  76  52  75  54 /  20  10  20  10
Pecos...........................  75  49  74  49 /  40  30  50  30
Cerro/Questa....................  70  46  70  44 /  50  30  40  20
Red River.......................  65  40  65  39 /  60  30  50  30
Angel Fire......................  66  39  68  34 /  60  40  50  40
Taos............................  76  44  76  43 /  40  20  30  10
Mora............................  70  45  71  45 /  50  30  50  40
Espanola........................  84  47  82  52 /  30  10  20  10
Santa Fe........................  78  52  76  53 /  30  20  30  20
Santa Fe Airport................  81  51  80  51 /  20  10  20  20
Albuquerque Foothills...........  86  57  84  58 /   5   5  10   5
Albuquerque Heights.............  86  56  86  60 /   5   0   5   0
Albuquerque Valley..............  88  52  87  55 /   0   0   5   0
Albuquerque West Mesa...........  86  55  85  56 /   5   0   5   5
Belen...........................  88  50  88  54 /   0   0   5   0
Bernalillo......................  88  54  86  56 /   5   5  10   5
Bosque Farms....................  88  50  88  53 /   0   0   5   0
Corrales........................  88  55  86  56 /   5   5  10   5
Los Lunas.......................  88  49  88  54 /   0   0   5   0
Placitas........................  84  55  83  55 /   5   5  10  10
Rio Rancho......................  86  55  85  56 /   5   5   5   5
Socorro.........................  90  55  89  57 /   0   0   0   0
Sandia Park/Cedar Crest.........  77  50  76  51 /   5  10  10  10
Tijeras.........................  80  51  79  52 /   5   5  10  10
Edgewood........................  79  48  79  48 /  10  10  20  10
Moriarty/Estancia...............  80  48  80  47 /  10  10  20  10
Clines Corners..................  76  50  75  49 /  20  20  40  20
Mountainair.....................  81  48  80  49 /   5   0  10   5
Gran Quivira....................  81  47  80  51 /   5   0  10  10
Carrizozo.......................  86  57  85  56 /   5   0  10  10
Ruidoso.........................  79  51  76  46 /  10   5  20  20
Capulin.........................  70  47  70  49 /  70  50  40  40
Raton...........................  71  48  74  49 /  70  40  40  30
Springer........................  74  50  76  50 /  70  40  30  40
Las Vegas.......................  72  50  73  48 /  60  30  50  40
Clayton.........................  73  54  74  54 /  70  70  40  50
Roy.............................  72  52  73  52 /  70  60  40  50
Conchas.........................  80  57  80  56 /  50  60  30  50
Santa Rosa......................  80  57  79  54 /  40  50  40  40
Tucumcari.......................  80  56  80  56 /  40  80  20  50
Clovis..........................  75  57  77  57 /  30  60  30  40
Portales........................  77  58  78  58 /  20  60  20  40
Fort Sumner.....................  84  58  82  57 /  30  60  30  40
Roswell.........................  93  64  86  63 /  10  20  40  30
Picacho.........................  87  55  80  54 /  20  10  40  20
Elk.............................  87  52  80  50 /  10  10  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....52
AVIATION...11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:11 PM MDTSevere Thunderstorm WarningABQUnion64 min
May 24, 2:29 PM MDTSevere Thunderstorm Warning Considerable damage threatABQColfax, Union46 min
May 24, 2:38 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
May 24, 2:49 PM MDTFlash Flood WarningABQUnion3 hr
May 24, 3:09 PM MDTSevere Thunderstorm WarningABQColfax, Mora66 min
May 24, 3:27 PM MDTAreal Flood AdvisoryABQMora3 hr
May 24, 3:35 PM MDTSevere Thunderstorm Warning Considerable damage threatABQUnion55 min
May 24, 4:34 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel, Union56 min
May 24, 4:35 PM MDTAreal Flood AdvisoryABQMora115 min
May 24, 5:03 PM MDTSevere Thunderstorm WarningABQUnion57 min
May 24, 5:09 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel3 hr
May 24, 5:17 PM MDTSevere Thunderstorm Warning Considerable damage threatABQCurry, Quay, San Miguel58 min
May 24, 5:19 PM MDTAreal Flood AdvisoryABQUnion3 hr
May 24, 5:34 PM MDTSevere Thunderstorm Warning Considerable damage threatABQHarding, Union56 min
May 24, 5:48 PM MDTSevere Thunderstorm Warning Considerable damage threatABQHarding, Union57 min
May 24, 5:49 PM MDTFlash Flood WarningABQQuay, San Miguel3 hr

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.